Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Having hyperkalemia state. Suggested k bind. Having vomiting. Developed diabetes. Taking insulin. How to manage blood potassium level?

User rating for this question
Very Good
Answered by

Urologist
Practicing since : 1991
Answered : 1415 Questions
Question
hi my dad is having hyperkalemia state i.e 7.2 doctor suggested for giving k bind m giving it twice now n he is having vomiting once or twice in a day .with dat he is having recentlly develloped diabetes n in insulin dose regularly. he is having old case of mi too. urine out put is above 1000ml day n fluid restriction is done upto 1lit/day. his creatinine level is 3.99. tell how to manage blood potassium level n wat to do???

plz provide about the diet plan too dat wat to eat n wat not to eat
Posted Mon, 15 Jul 2013 in Kidney Conditions
 
 
Answered by Dr. G.Srinivasan 32 minutes later
Welcome to the forum.
This level is NOT safe to manage at home.
He needs admission, arterial blood gas analysis and decide on further treatment.
Next step will be either Insulin and glucose drip or dialysis.
Kindly go to the emergency department of a hospital where a nephrologist is available.
Diet will be low salt and moderate protein intake,
Best regards
Above answer was peer-reviewed by
 
Follow-up: Having hyperkalemia state. Suggested k bind. Having vomiting. Developed diabetes. Taking insulin. How to manage blood potassium level? 2 days later
now d potassium lev is 4.5 as done on20th XXXXXXX creat is 3.99 n urea is 72 . so wat is d condition now? should i stop k-bind or not? n wats d further t/t to do?
 
 
Answered by Dr. G.Srinivasan 9 hours later
Good news. The potassium is under control and so the situation is not XXXXXXX
Still the urea and creatinine are high. In addition to this, he needs clinical evaluation to assess fluid retention etc.
So, a consultation with a nephrologist will help him in keeping the K levels under control, alter the dose of k bind ( stopping K-bind can increase the levels again) and guide on preserving the renal function.
Hope this helps,
Best regards
Above answer was peer-reviewed by
 
Follow-up: Having hyperkalemia state. Suggested k bind. Having vomiting. Developed diabetes. Taking insulin. How to manage blood potassium level? 3 days later
thanks now d thing is he is having hypoglycemic.d suger level reached upto 50mg/dl.M not giving insulin to him coz d blood suger is under controlled.d fasting suger n ppbs is normal n wat should i do to d insulin doses prescribed(i.e 14unitBBF,14unitBL,12unitBD).recently i hv done a blood test where d S.CREATININE. level is =2.78, S.UREA=67,SODIUM=143,POTASSIUM=4.9
NOW m worried about d insulin doses how to give coz d consulting dotor is not available now. can u help regarding dis n of course 4 d k-bind doses too.should i start it or stop?N if i ll give den wat must b d doses?if i ll stop giving insulin does it ll affect d kidney again?
 
 
Answered by Dr. G.Srinivasan 17 minutes later
welcome back.
Except the hypoglycemia, it looks like he is normal otherwise.
I think the K-BIND can be withheld now and repeat k levels may be checked after three days.
Unfortunately, i am not an expert in managing diabetes.The common management is to reduce the dose of insulin by 2 units based on the previous hypoglycemic episode timing.
There is no relation to insulin and kidney.
Hope this helps,
best regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor